This Healthcare Safety Investigation Branch (HSIB) investigation aims to help improve patient safety in relation to administering high-strength insulin from a pen device to patients with diabetes in a hospital setting. As its ‘reference case’, the investigation uses the experience of Kathleen, a 73 year old woman with type 2 diabetes who received two recognised overdoses of insulin while she was in hospital. On both occasions she became hypoglycaemic, received medical treatment, and recovered.
Patient Safety Learning has published a blog reflecting on some of the key patient safety issues highlighted in this report.
Kathleen, who has type 2 diabetes and was using a high-strength insulin administered from an insulin pen device to manage her condition. The insulin in her pen device was Humulin R U-500 insulin, which is five times the strength of most insulins.
On being admitted to hospital (for a reason unrelated to her diabetes) a nurse administered her insulin as measured by an insulin syringe, rather than the pen device. However, the syringe was intended for use with standard strength insulin and as a result Kathleen was given five times the dose of insulin that she had been prescribed. She received two overdoses of insulin in this way, on both occasions becoming hypoglycaemic (a condition where a person’s blood glucose level becomes too low, which can be dangerous if not treated quickly) and requiring medical treatment.
- Trusts vary in their use of high-strength insulin and the number of patients on these medications.
- Healthcare staff in any speciality may be required to care for hospital patients prescribed high-strength insulin.
- Restrictions on promoting the use of an unlicensed medication have made it difficult to communicate the risks associated with the ‘semi-routine’ use of Humulin R U-500 insulin.
- Nursing staff were not always familiar with the range of different high-strength insulins and associated pen devices.
- Variation was seen in the training and competency assessment of healthcare professionals with respect to the administration of insulin.
- National safeguards are inadequate to support the safe use of high-strength insulin by healthcare professionals.
- There is a lack of standardisation in the role and training of diabetes specialist nurses.
- Inconsistent numbers of diabetes specialist nurses are employed across trusts to support the upskilling of ward staff in relation to diabetes management, including on the use of high-strength insulin.
- Administering insulin via a pen device is a complex task that requires coordination across and between different departments to ensure that the insulin and associated equipment required are readily available in the clinical area when they are needed.
- The consequences of not using the insulin pen administration device as intended can be significant, particularly with high-strength insulins.
- Contract changes meant that a safety needle in widespread use across England disappeared from the catalogue.
HSIB made the following safety observations:
- It may be beneficial for insulin training to be competency based and specific to the healthcare practitioner’s role, in line with the ‘Diabetes: getting it right first time’ national specialty report.
- It may be beneficial if national work was undertaken to review the robustness of the strategies to prevent administration errors with high-strength insulin and update accordingly.
- It may be beneficial for systems to support regulators in identifying when large volumes of unlicensed medication are regularly being prescribed to patients.
- Regulators can then engage in dialogue with the manufacturer about applying for a UK product licence.
- It may be beneficial to conduct work to standardise the role, qualifications, training and competency of diabetes nurse specialists, as recommended in the Diabetes UK Position Statement.